Alert archive / California / Tornado Warnings in 2015

Tornado Warning 1, NWS Sacramento, CA

April 7, 2015Glenn County, California

NWS Sacramento, CA issued this tornado warning at Apr 7, 2015, 3:13 PM PDT for Glenn County, California. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 7, 2015, 3:13 PM PDT (22:13 UTC)
Expired
Apr 7, 2015, 3:35 PM PDT
In force
22 min
Issued by
NWS Sacramento, CA
Area
Storm-based polygon

County Glenn County, CA

The radar

The Beale AFB radar (KBBX), 76 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 10.2 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2015-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2015-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
628 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

927 
WFUS56 KSTO 072213
TORSTO
CAC021-072245-
/O.NEW.KSTO.TO.W.0001.150407T2213Z-150407T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
313 PM PDT TUE APR 7 2015

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL GLENN COUNTY IN NORTHERN CALIFORNIA...

* UNTIL 345 PM PDT

* AT 312 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A TORNADO OVER CENTRAL GLENN COUNTY...OR NEAR ELK CREEK...MOVING
  NORTHEAST AT 5 MPH.

* THE TORNADO WILL BE NEAR...
  RURAL CENTRAL GLENN COUNTY AT 330 PM PDT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME OR OUTDOORS...
MOVE TO THE CLOSEST SUBSTANTIAL BUILDING.

&&

LAT...LON 3976 12250 3973 12234 3960 12246 3966 12258
TIME...MOT...LOC 2213Z 218DEG 7KT 3965 12247

$$

RB
1 follow-up statement
036 
WWUS56 KSTO 072235
SVSSTO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
335 PM PDT TUE APR 7 2015

CAC021-072244-
/O.CAN.KSTO.TO.W.0001.000000T0000Z-150407T2245Z/
GLENN CA-
335 PM PDT TUE APR 7 2015

...THE TORNADO WARNING FOR CENTRAL GLENN COUNTY IS CANCELLED...

DOPPLER RADAR HAS INDICATED THAT THE STORM HAS WEAKENED AND IS NO 
LONGER INDICATING THE POSSIBILITY OF A TORNADO...THEREFORE THE 
TORNADO WARNING HAS BEEN CANCELLED.

LAT...LON 3976 12250 3973 12234 3960 12246 3966 12258
TIME...MOT...LOC 2234Z 218DEG 7KT 3968 12244

$$

RB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this tornado warning went out at Apr 7, 3:02 PM PDT, 11 minutes earlier.

Area forecast discussion, Apr 7, 3:02 PM PDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
302 PM PDT Tue Apr 7 2015

.Synopsis...
Valley thunderstorms and mountain snow will make for an
interesting evening across Northern California. Hail and heavy
rain will be main threats in the valley this evening. In the
foothills and Mountains, bands of snow, heavy at times, will make
for very difficult travel. The weather system will move east
during the day Wednesday for drying and warming conditions through Friday.
A weak system over Oregon this weekend will bring cooler
temperatures and a threat of showers for extreme Northern
California.

&&

.Discussion...A cold weather system continues to track across
Northern California this afternoon and will bring widely scattered
thunderstorms to the valley and snow to the mountains through this
evening. Hail and locally heavy rain are main threats from
thunderstorms this evening. We've also had some reports of funnel
clouds in the Sacramento area and Elk Grove area. None have
developed into tornados at this time, but we're watching them
closely, so a weak tornado can not be ruled out with some of these
storms.

For the mountains, Winter Weather Headlines continue for most
locations at and above 3500 feet. The snow will be heavy at times
through this evening, as the cold air aloft moves through. Snow
squalls are expected to develop over the Sierra and last into this
evening. These squalls may result in quick bursts of snow making
travel hazardous by reducing Visibilities and quick accumulations
on the roadways. Please check Caltrans quick maps for the latest
information on chain controls and any closures along Trans Sierra
exchanges through this evening. quickmap.dot.ca.gov

The weather system will move east of the Sierra range during the
day Wednesday, but lingering showers and cooler temperatures will
linger through the morning hours. Drier and warmer weather will return
for the latter part of the week as an upper ridge builds back over
California. Temperatures are expected to return to or just
slightly above normal Thursday through the weekend.

.Extended Discussion (Saturday through Tuesday)

The ridge of high pressure will weaken over the weekend as a
series of weak weather system moves through the Pacific Northwest. These
waves are expected to mainly impact extreme northern CA with clouds,
cooler temperatures and some light mountain showers Saturday
through Tuesday from Red Bluff north. Elsewhere, expect a few
clouds and mild/seasonal temperatures.

&&

.Aviation...

A cold storm system will result in showers and thunderstorms near
terminal sites through this evening. Hail, brief heavy rain and
reduced Visibilities are expected with heavier storms. Expect
convection to decrease from west to east between 08/00z-08/03z.
Winds are expected to keep the lower atmosphere mixed enough to
limit fog, but lower ceilings are possible, especially at terminals
that experience heavier rainfall totals. Wednesday will see low
clouds in the morning, then improving conditions in the afternoon.

&&

.STO Watches/Warnings/Advisories...
Winter storm warning until midnight pdt tonight above 3500 feet in
the west slope Northern Sierra Nevada...Western Plumas
county/Lassen park.

Winter storm warning until 6 pm pdt this evening above 3500 feet
in the mountains Southwestern Shasta county to Northern Lake
county...Shasta Lake area / Northern Shasta county.

Winter weather advisory until 8 pm pdt this evening Burney Basin /
Eastern Shasta county.

&&

In the hours before

Special weather statement, Apr 7, 2:41 PM PDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
241 PM PDT TUE APR 7 2015

CAZ019-072245-
NORTHERN SAN JOAQUIN VALLEY CA-
241 PM PDT TUE APR 7 2015

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL CALAVERAS COUNTY IN CENTRAL CALIFORNIA
  EXTREME SOUTHEASTERN SAN JOAQUIN COUNTY IN CENTRAL CALIFORNIA
  EXTREME SOUTHWESTERN TUOLUMNE COUNTY IN CENTRAL CALIFORNIA
  NORTHEASTERN STANISLAUS COUNTY IN CENTRAL CALIFORNIA

UNTIL 345 PM PDT

AT 239 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES EAST OF OAKDALE..MOVING NORTHEAST AT 15
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHEASTERN STANISLAUS COUNTY...
  RURAL SOUTHWESTERN TUOLUMNE COUNTY...
  RURAL SOUTHERN CALAVERAS COUNTY...

LAT...LON 3795 12070 3781 12047 3757 12080 3773 12098
TIME...MOT...LOC 2141Z 231DEG 12KT 3778 12072

DANG
Local storm report, Apr 7, 2:45 PM PDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
245 PM PDT TUE APR 7 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     FUNNEL CLOUD     2 SSE SACRAMENTO ZOO    38.52N 121.49W
04/07/2015                   SACRAMENTO         CA   OTHER FEDERAL

            AIRPORT OFFICIALS REPORTED A FUNNEL CLOUD
            NEAR SACRAMENTO EXECUTIVE AIRPORT.

&&

NWS SACRAMENTO CA
IRIS SYSTEM
Local storm report, Apr 7, 2:48 PM PDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
248 PM PDT TUE APR 7 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     FUNNEL CLOUD     1 NNE CAL EXPO          38.61N 121.43W
04/07/2015                   SACRAMENTO         CA   PUBLIC

            NWS EMPLOYEE REPORTED FUNNEL CLOUD
            DEVELOPED, NO TOUCH DOWN, THEN DISSIPATED.
            NEAR EL CAMINO AVE & I-80 EXCHANGE IN
            SACRAMENTO, CA.

&&

JBB
Local storm report, Apr 7, 2:51 PM PDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
251 PM PDT TUE APR 7 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     FUNNEL CLOUD     3 S FLORIN              38.46N 121.41W
04/07/2015                   SACRAMENTO         CA   PUBLIC

&&

NWS SACRAMENTO CA
IRIS SYSTEM
Local storm report, Apr 7, 2:56 PM PDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
256 PM PDT TUE APR 7 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     FUNNEL CLOUD     2 ESE SACRAMENTO        38.55N 121.44W
04/07/2015                   SACRAMENTO         CA   PUBLIC

            FUNNEL CLOUD REPORTED NEAR S ST & 59TH BY
            SMUD EMPLOYEE.

&&

JBB
Local storm report, Apr 7, 3:08 PM PDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
308 PM PDT TUE APR 7 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             BEALE AFB               39.11N 121.36W
04/07/2015  E0.25 INCH       YUBA               CA   OTHER FEDERAL

            BEALE AFB REPORTED QUARTER-INCH HAIL.

&&

NWS SACRAMENTO CA
IRIS SYSTEM

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 10:48 AM PDTSpecial Weather StatementSTOSolano42 min
Apr 7, 12:07 PM PDTSpecial Weather StatementSTOSan Joaquin53 min
Apr 7, 12:58 PM PDTSevere Thunderstorm WarningSTOAmador, Calaveras, Sacramento, San Joaquin58 min
Apr 7, 1:56 PM PDTSpecial Weather StatementSTOGlenn64 min
Apr 7, 2:00 PM PDTSevere Thunderstorm WarningSTOPlacer, Sacramento, Sutter, Yolo26 min
Apr 7, 2:25 PM PDTSevere Thunderstorm WarningSTOEl Dorado, Placer, Sacramento, Sutter, Yolo65 min
Apr 7, 2:30 PM PDTSevere Thunderstorm WarningSTOGlenn, Tehama45 min
Apr 7, 2:41 PM PDTSpecial Weather StatementSTOStanislaus64 min
Apr 7, 3:25 PM PDTSpecial Weather StatementSTOAmador50 min
Apr 7, 3:32 PM PDTSpecial Weather StatementSTOYuba58 min
Apr 7, 3:33 PM PDTSpecial Weather StatementSTOCalaveras57 min
Apr 7, 3:54 PM PDTTornado WarningSTOButte49 min
Apr 7, 4:00 PM PDTTornado WarningSTOButte43 min
Apr 7, 4:29 PM PDTSpecial Weather StatementSTOSacramento46 min

Nearby

Tornado Warnings in California, 2015Every tornado warning in 2015Tornadoes in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.